North Carolina, 2018

Flash Flooding and Flood in North Carolina, May 18 to 19, 2018

May 18 to 19, 2018 · NWS RNK · 12 events in 4 counties and zones

The synoptic pattern remained little changed from the previous day with deep moisture in place. An axis of very heavy rainfall pushed north across the Carolinas in the late afternoon and evening as the weak area of low pressure over the southeast lifted slowly northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The synoptic pattern remained little changed from the previous day with deep moisture in place. An axis of very heavy rainfall pushed north across the Carolinas in the late afternoon and evening as the weak area of low pressure over the southeast lifted slowly northward. Slow-moving storms with highly efficient rainfall affected number of areas in the mountains and foothills of northern North Carolina. Rainfall amount were generally 2 to 4 inches over a several hour period with isolated higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 4:56 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 18, 4:56 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
556 AM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary extends from Tennessee eastward to coastal
Virginia. Several waves of low pressure will ride north along the
front. Warm and humid conditions will continue into the weekend with
widespread and numerous showers and thunderstorms today becoming
more scattered over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM EDT Friday...

Flash Flood Watch remains in effect through this evening.

The heavy rain threat continues with deep southerly flow of
moisture, quasi-stationary front and wet antecedent conditions.

The frontal boundary will linger over the region today with a
gradual drift to the north as weak impulses of shortwave energy
aloft move up form the south in deep, moist tropical flow.

This morning the frontal boundary combined with a weak shortwave is
focusing low level convergences and instability mainly in the south
and east. With pockets of light rain, drizzle and fog in the west.
Later today an upper low will travel into our forecast area. This
create favorable QG ascent, along with the persistent southerly
upslope flow induced by the Bermuda High. Scattered showers and
thunderstorms with rain heavy at times are expected this afternoon
into tonight. Rainfall will continue to be very efficient and it
will not take long for slow moving cells to produce excessive
rainfall. The FFG is quite low in several places and widespread
heavy rain fall Thursday night. High temperatures this afternoon
will range from the mid 60s in the northwest mountains to the mid
70s in the piedmont. Rain chances will decrease tonight mainly in
the west. Cloudy skies will persist with lingering showers along and
east of the Blue Ridge. Low temperatures tonight will vary from the
upper 50s in the mountains to the mid 60s in the piedmont.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 415 AM EDT Friday...

Wet weather is expected to continue through the weekend and into
early next week. A broad upper trough infiltrated with deep
tropical moisture will remain over the area through the weekend.
The frontal boundary that has been lingering across central
WV/VA will drift back to the north over the weekend. While this
will take the better dynamics and focus for heavy rainfall and
thunderstorms further north, it will leave a tropical laden air
mass firmly in place across the region. All of the various
models indicate potential for scattered to numerous showers and
thunderstorms each day. The activity will be largely diurnally
driven with no organized convection likely given the lack of
dynamics and upper ridging from the south central U.S. Locally
heavy rainfall will remain possible with a very low end severe
threat mainly confined to wet downbursts.

As we move into Monday, activity will likely tend to become a
bit more numerous again as a weak frontal boundary approaches
from the north and then again stalls near the I-64 corridor.
Simultaneously, there is evidence of another tropical type
disturbance spreading north from the southeast states which
could also enhance rainfall.

Warm and humid conditions will continue through the period with
above normal temperatures, especially minimum temperatures will
be some 15 to 20 degrees above normal.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...

Monday night into Tuesday, a surface low is expected to have
reached KY/OH/WV with the stationary front over PA sinking south
as a backdoor cold front. The cold front associated with the
surface low is progged to stall and take on warm front
characteristics from roughly Missouri into Kansas. While there
initially will be a decrease in coverage of precipitation
across the region Monday night, most of this decline will be due
to loss of heating. Western sections of the area, closer to the
approaching low, will be the most likely to continue to see
some isolated to scattered showers, and few storms, through the
night. On Tuesday, coverage is expected to increase again with
the return of daytime heating, and increased dynamics as the
system draws closer.

Tuesday night night into Wednesday, look for the low to wash out,
but the back door cold front will continue to inch south through,
then south of the area, stalling over GA/SC by Thursday morning, and
remaining there into Friday. Behind the front, high pressure will
build into our region. The result for our region will be another
decrease in coverage Tuesday night with the loss of heating. On
Wednesday, scattered showers will be confined to primarily the
southern third of the area.  Wednesday night into Thursday, limited,
if any, precipitation is forecast for the area with the push of high
pressure into the area.

Temperatures during this portion of the forecast will average about
ten degrees above normal on Monday, and trend cooler each day. By
Thursday, temperatures will average around five degrees above
normal.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 556 AM EDT Friday...

Poor flight conditions will continue at TAF sites this period
with low clouds, rain, drizzle and convection. Lingering
frontal boundary combined with impulses of short wave energy in
a tropical airmass will generate showers and a few thunderstorms
with heavy rain. Adjusted timing of features with latest
mesoscale models, and will amend as necessary with a preference
to leave lower conditions prevailing when more activity is
expected to move in. Believe that the HiResw-arw-east and HRRR
capture this morning the best.

Light rain and drizzle expected early this morning in the west
with IFR cigs (isolated LIFR) to remain in place.

Another wave of showers and isolated thunderstorms will advance
north across the region this morning into this afternoon. This
convection will continue to effect TAF sites this afternoon into
tonight as the frontal boundary starts to push back to the
north. Cloud skies with scattered showers will continue tonight
into Saturday morning.

Medium confidence in ceilings, visibilities and winds
during the taf period.

.Extended Aviation Discussion...

The pseudo-tropical low and the lingering frontal boundary will
begin to drift north of the CWA into the weekend. This should
bring about a slight decrease in rain coverage with activity
trending more scattered and diurnal in nature as we go into the
weekend and high pressure ridging is noted across the southeast
states. However, still feel that chances for
showers/thunderstorms and associated aviation issues will be
greater than normal for this time of the year, at least through
Saturday with periods of sub-VFR possible. Fog and low clouds
will be common during the late night and early morning hours as
well. After more isolated storms on Sunday, appears another weak
cold front may bring increasing coverage of showers and
thunderstorms again on Monday. Monday night into Tuesday, a
surface low is expected to have reached KY/OH/WV with the
stationary front over PA sinking south as a backdoor cold front.
Scattered MVFR showers and thunderstorms are possible monday
night into Tuesday.

&&

.HYDROLOGY...
As of 458 AM EDT Friday...

A Flash Flood Watch remains in effect for the entire CWA
through this evening.

The main concern through this evening will be for localized
flash flooding, as well as flooding on small creeks, streams,
and smaller rivers as a result of heavy tropical rain showers
and thunderstorms expected across the area.

Rainfall amounts Thursday evening into Thursday night averaged
from one to 4 inches. Some of the worst flooding occurred in central
Monroe county in West Virginia, Roanoke, Bedford and Franklin
counties in Virginia.

With the wet antecedent conditions and a tropical airmass,
scattered showers and thunderstorms with heavy rains can
produced flooding.

WPC has placed much of our forecast area under a light to moderate risk
of excessive rainfall today. The highest rain totals will be
along and east of the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through this evening for NCZ001>006-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...KK/MBS
HYDROLOGY...KK/RAB
Hazardous weather outlook, May 18, 3:15 AM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
415 AM EDT Fri May 18 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-190815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
415 AM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 1:42 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLOOD            1 W RAINES CORNER       37.52N 80.63W
05/18/2018                   MONROE             WV   BROADCAST MEDIA

            WEST VIRGINIA HIGHWAY 122 WASHED OUT AND CLOSED ABOUT 1
            1/2 MILES WEST OF U.S. 219 IN THE RAINES CORNER AREA.

1245 AM     FLOOD            3 SW UNION              37.55N 80.58W
05/18/2018                   MONROE             WV   911 CALL CENTER

            U.S. 219 CLOSED DUE TO FLOODING FROM INDIAN CREEK BETWEEN
            ROCK CAMP AND UNION. ROAD FLOODED IN SEVERAL PLACES AND
            COUPLE OF PLACES WHERE THE PAVEMENT HAS BEEN WASHED OUT.

&&

RAB
Special weather statement, May 18, 3:05 AM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 AM EDT FRI MAY 18 2018

NCZ003>006-020-VAZ032-043-044-058-059-180900-
Stokes-Surry-Rockingham-Yadkin-Caswell-Henry-Halifax-Patrick-
Pittsylvania-Charlotte-
405 AM EDT FRI MAY 18 2018

...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
EASTERN SURRY...STOKES...ROCKINGHAM...CASWELL...EAST CENTRAL
YADKIN...SOUTHEASTERN CHARLOTTE...SOUTHERN PITTSYLVANIA...HALIFAX...
HENRY AND PATRICK COUNTIES...Including THE CITY OF DANVILLE AND THE
CITY OF MARTINSVILLE...

Until 500 AM EDT

At 400 AM EDT, radar indicated strong thunderstorms were located
along a line extending from just southeast of Pilot Mountain to King
to Reidsville. Movement was northwest at 30 mph.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Mount Airy.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3658 8062 3659 8062 3682 8007 3679 8003
      3682 8000 3679 7976 3682 7970 3683 7854
      3670 7865 3666 7862 3669 7865 3668 7870
      3654 7873 3654 7914 3634 7915 3625 7985
      3626 8045 3617 8046
TIME...MOT...LOC 0803Z 225DEG 25KT 3632 8049 3651 7922

RAB
Special weather statement, May 18, 5:53 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
653 AM EDT FRI MAY 18 2018

NCZ001-018-019-181145-
Ashe-Wilkes-Watauga-
653 AM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...WATAUGA
AND ASHE COUNTIES...

Until 745 AM EDT

At 650 AM EDT, a strong thunderstorm was located over Todd, moving
north at 50 mph.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Lansing.

This includes The following Location Appalachian State University.

Very heavy rainfall can be expected with this thunderstorm. The
ground in the area is saturated from previous rainfall and
additional heavy rainfall could quickly result in flooding or flash
flooding.

LAT...LON 3634 8176 3634 8171 3636 8172 3641 8174
      3643 8172 3646 8171 3647 8170 3653 8171
      3657 8169 3657 8168 3659 8168 3658 8154
      3654 8134 3648 8132 3644 8127 3640 8126
      3609 8147 3612 8155 3612 8176 3613 8182
TIME...MOT...LOC 1050Z 180DEG 49KT 3630 8163

RAB
Special weather statement, May 18, 5:56 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
656 AM EDT FRI MAY 18 2018

VAZ044-181200-
Pittsylvania-
656 AM EDT FRI MAY 18 2018

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT CENTRAL
PITTSYLVANIA COUNTY...

Until 800 AM EDT

At 655 AM EDT, a strong thunderstorm was located over Dry Fork,
moving northeast at 20 mph.

Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Blairs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3672 7960 3706 7944 3706 7940 3709 7940
      3711 7937 3712 7938 3712 7935 3714 7934
      3710 7930 3711 7928 3708 7920 3705 7919
      3707 7919 3703 7910 3702 7910 3699 7911
      3664 7941
TIME...MOT...LOC 1055Z 209DEG 18KT 3675 7946

RAB
Local storm report, May 18, 6:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      2 WNW STEWARTSVILLE     37.28N 79.84W
05/17/2018                   BEDFORD            VA   TRAINED SPOTTER

            2 FEET OF RAPIDLY FLOWING WATER OVER THE INTERSECTION OF
            HAZELWOOD TERRACE AND BEAGLE CLUB ROAD WITH SMALL DEBRIS
            FLOW AND SMALL TREE PUSHED INTO AND THROUGH ROADWAY. 4.32
            INCHES OF RAIN MEASURED SINCE 255 PM.

0700 PM     FLASH FLOOD      2 WSW UNION             37.57N 80.57W
05/17/2018                   MONROE             WV   PUBLIC

            INDIAN CREEK OUT OF ITS BANKS AND FLOWING ACROSS RT 219
            IN SALT SULPHUR SPRINGS. PUBLIC REPORTS RELAYED BY WVNS.
            TIME ESTIMATED FROM RADAR.

0745 PM     FLASH FLOOD      2 WSW UNION             37.57N 80.57W
05/17/2018                   MONROE             WV   PUBLIC

            INDIAN CREEK WAS OUT OF ITS BANKS AND FLOODED HOMES IN
            SALT SULPHUR SPRINGS. PUBLIC REPORT RELAYED BY WVNS.

0745 PM     FLASH FLOOD      ROANOKE                 37.28N 79.96W
05/17/2018                   CITY OF ROANOKE    VA   911 CALL CENTER

            SIX ROADS IMPASSABLE AND CLOSED DUE TO FLASH FLOODING IN
            VARIOUS PARTS OF THE CITY

0800 PM     FLASH FLOOD      4 SE ROANOKE            37.23N 79.91W
05/17/2018                   ROANOKE            VA   PUBLIC

            1 TO 2 FEET OF WATER FLOWING ACROSS RT 116 UNDER THE BLUE
            RIDGE PARKWAY

0800 PM     FLASH FLOOD      3 S UNION               37.54N 80.54W
05/17/2018                   MONROE             WV   PUBLIC

            TURKEY CREEK IS OUT OF ITS BANKS AND FLOWING ACROSS
            WILLOW BEND ROAD. PUBLIC REPORT RELAYED BY WVNS.

0835 PM     FLASH FLOOD      1 NE MONTVALE           37.39N 79.73W
05/17/2018                   BEDFORD            VA   PUBLIC

            1 TO 2 FEET OF WATER OVER GOOSE CREEK VALLEY ROAD. PUBLIC
            REPORT RELAYED BY WSLS.

0842 PM     FLASH FLOOD      5 SW STEWARTSVILLE      37.21N 79.86W
05/17/2018                   FRANKLIN           VA   911 CALL CENTER

            WATER RUNNING OVER VALLEY VIEW ROAD FROM AN UNNAMED CREEK
            AND INTO A BASEMENT OF A NEARBY HOME

0900 PM     FLOOD            1 SW STEWARTSVILLE      37.26N 79.82W
05/17/2018                   BEDFORD            VA   911 CALL CENTER

            TURNER BRANCH ROAD IN THE BLUE RIDGE AREA WAS WASHED OUT
            AND CLOSED FOR SEVERAL HOURS.

0920 PM     FLASH FLOOD      4 SW ROANOKE            37.24N 80.01W
05/17/2018                   ROANOKE            VA   BROADCAST MEDIA

            WSET REPORTS MUD LICK CREEK IS OUT OF ITS BANKS AND
            FLOWING ACROSS HALEVAN ROAD. ROAD IS IMPASSABLE AND
            CLOSED.

0920 PM     FLASH FLOOD      4 SW ROANOKE            37.24N 80.01W
05/17/2018                   ROANOKE            VA   911 CALL CENTER

            MUD LICK CREEK FLOODING HALEVAN ROAD TO WHERE IT IS
            IMPASSABLE AND CLOSED

0937 PM     FLASH FLOOD      1 SW STEWARTSVILLE      37.26N 79.81W
05/17/2018                   BEDFORD            VA   BROADCAST MEDIA

            WATER RESCUE ON TURNER BRANCH ROAD FOR MOTORIST STRANDED
            IN FLOOD WATERS.

1027 PM     FLASH FLOOD      5 S RUSTBURG            37.22N 79.09W
05/17/2018                   CAMPBELL           VA   BROADCAST MEDIA

            WATER REPORTED COVERING PORTIONS OF RT 501 BETWEEN
            RUSTBURG AND GLADYS.

1027 PM     FLASH FLOOD      4 NNW ROANOKE           37.33N 79.99W
05/17/2018                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            I-581 SOUTHBOUND OFF RAMP EXIT 2N AT PETERS CREEK ROAD
            CLOSED DUE TO FLOODING.

1141 PM     FLASH FLOOD      4 NE UNION              37.62N 80.47W
05/17/2018                   MONROE             WV   BROADCAST MEDIA

            SECOND CREEK ROAD IS FLOODED AND CLOSED.

1200 AM     FLOOD            3 WSW ROANOKE           37.26N 80.00W
05/18/2018                   CITY OF ROANOKE    VA   911 CALL CENTER

            EDGEWOOD FLOODED AT BRANDON ROAD AND CLOSED.

1200 AM     FLOOD            5 SW STEWARTSVILLE      37.21N 79.86W
05/18/2018                   FRANKLIN           VA   911 CALL CENTER

            FLOODING AT THE INTERSECTION OF COPPER COVE ROAD AND
            VALLEYVIEW ROAD. ROAD CLOSED.

1245 AM     FLOOD            3 SW UNION              37.55N 80.58W
05/18/2018                   MONROE             WV   911 CALL CENTER

            U.S. 219 CLOSED DUE TO FLOODING FROM INDIAN CREEK BETWEEN
            ROCK CAMP AND UNION. ROAD FLOODED IN SEVERAL PLACES AND
            COUPLE OF PLACES WHERE THE PAVEMENT HAS BEEN WASHED OUT.

1245 AM     FLOOD            1 W RAINES CORNER       37.52N 80.63W
05/18/2018                   MONROE             WV   BROADCAST MEDIA

            WEST VIRGINIA HIGHWAY 122 WASHED OUT AND CLOSED ABOUT 1
            1/2 MILES WEST OF U.S. 219 IN THE RAINES CORNER AREA.

&&

RAB

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 5 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Watauga

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Watauga County, 1 mi SE of Boone
Reported by
COOP Observer
Coordinates
36.210, -81.667

The Boone 1 SE COOP (BOON7) observer recorded 3.40 inches for the 24-hours ending at 700 AM EST on the 19th. This is the 2nd highest daily May rainfall since records began at this station in 1980 and the 4th highest May rainfall all-time at Boone (since 1929) if the previous COOP station is considered.

Heavy Rain, Surry

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Surry County, 2 mi W of Mt Airy
Reported by
COOP Observer
Coordinates
36.500, -80.656

The COOP observer at Mt. Airy 2W (MTAN7) recorded 3.50 inches for the 24 hour period ending 700 AM EST on the 19th. This is the highest daily May rainfall at this long-term station, with data back to 1893. The previous May record was 3.02 inches set May 15, 2012.

Heavy Rain, Watauga

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Watauga County, 1.2 mi WSW of Foscoe
Reported by
CoCoRaHS
Coordinates
36.163, -81.790

The observer at Foscoe 1.2 WSW (NC-WT-11) reported rainfall of 7.71 inches for the 24-hour period ending 600 AM EST. Most of the rain fell from 135 PM on the 18th. Flooding reported around the area. This is roughly a 0.04 annual chance rain event for a 24-hour period or a 25-year recurrence interval in this area per NOAA Atlas 14, although the duration of the rainfall was well below the full 24 hours.

Heavy Rain, Watauga

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Watauga County, 1.42 mi WSW of Foscoe
Reported by
CoCoRaHS
Coordinates
36.159, -81.791

The observer at Seven Devils 1.4 ENE (NC-WT-46) reported 6.46 inches for the 24-hour period ending 600 AM EST. This is roughly a 0.1 annual chance rain event for a 24-hour period or a 10-year recurrence interval in this area per NOAA Atlas 14.

Heavy Rain, Stokes

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Stokes County, King
Reported by
COOP Observer
Coordinates
36.280, -80.370

The COOP observer at King (KIGN7) recorded 2.70 inches for the 24 hour period ending 700 AM EST on the 19th. This is the highest daily May rainfall at this station, with data back to 1999. The previous May record was 2.17 inches set May 9, 2012.

Heavy Rain, Surry

When
May 18, 7:00 AM EST to May 19, 7:00 AM EST
Where
Surry County, Elkin
Reported by
COOP Observer
Coordinates
36.250, -80.850

The COOP observer at Elkin (EKNN7) recorded 3.00 inches for the 24 hour period ending 700 AM EST on the 19th. This is the 4th highest daily May rainfall at this station, with continuous data back to 1934.

Flash Flood, Stokes

When
May 18, 2:21 PM EST to 5:21 PM EST
Where
Stokes County, 0.89 mi SW of King to 2.6 mi W of Dalton
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.270, -80.380

Numerous roads across southwest Stokes County, mainly in the King area were closed or washed out due to flooding. This included Route 52, Brown Road, Briarcreek Road, Chestnut Grove Road, Goff Road and Priddy Road. Damage to a pipe under Briarcreek Road required a replacement. At least two bridges were overtopped but bridge damage was minimal.

Flash Flood, Stokes

When
May 18, 3:10 PM EST to 6:10 PM EST
Where
Stokes County, 1.2 mi NNE of King to 1.15 mi NNE of King
Cause
Heavy Rain
Reported by
Public
Coordinates
36.297, -80.364

Danbury Creek flooded over Brown Road, closing the road.

Flash Flood, Surry

When
May 18, 3:15 PM EST to 6:15 PM EST
Where
Surry County, 1.26 mi NW of Toast to 1.74 mi SW of Toast
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.514, -80.644

Several roads were flooded in the Mount Airy area including Aims Avenue, Bluemont Road, Hogan Creek Road, Snowhill Drive, Old Toast Road and Quaker Road. Trees were reported down mainly due to the saturated soils. One home had water inside the house from the flooding.

Flash Flood, Watauga

When
May 18, 5:08 PM EST to 11:08 PM EST
Where
Watauga County, 2.18 mi SSW of Bowers Gap to 4.47 mi SE of Kellersville
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
36.150, -81.843

Widespread flooding was reported across southern Watauga County. The Boone Fire Department said a woman driving on a flooded section of Bamboo Road got her SUV swept up by the flood waters. Rescue crews quickly got her to safety with no serious injuries. One foot of water was estimated to be flowing down Seven Devils Road onto Route 105 near Foscoe. Linville Creek was reported to have flooded over the bridge at Linville Creek Road. The Watauga River at Sugar Grove (SGWN7) crested at 16.15 feet, the highest stage since September, 2004. Several debris flows were reported across the area, blocking roads. Overall damage to road infrastructure was around $1 million.

Flood, Rockingham

When
May 18, 7:15 PM EST to May 19, 2:15 AM EST
Where
Rockingham County, 1.83 mi NW of Spray to 0.94 mi NW of Spray
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.538, -79.774

The Smith River at Eden (EDSN7) crested at 12.55 feet late on the 18th in response to the heavy rains upstream. Minor flood stage is 11 feet. Flooding was confined to lowland areas. This was the highest reading at this gauge since January 25, 2010.

Flash Flood, Watauga

When
May 18, 7:36 PM EST to 10:36 PM EST
Where
Watauga County, 0.89 mi NW of Lovill to 0.5 mi NNW of Lovill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.240, -81.740

Linville Creek was flooding the bridge at Linville Creek Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749230, 749241, 749271, 749275, 749838, 749842, 749229, 750034, 749231, 749694, 749884, 750033.